A suspected overdose in Cobourg tied to the drug
Police confirm this form of fentanyl is circulating in the community
Reports of overdoses in the Cobourg area, possibly due to “teal coloured fentanyl,” are causing local health officials to raise alarm.
The Haliburton, Kawartha, Pine Ridge District Health Unit is issuing an alert, given that there is fentanyl in question that may be contaminated with toxic substances, or inconsistent or increased potency, causing more severe overdose reactions.
“We are very concerned about the presence of ‘teal coloured’ fentanyl in the area and the fact that more overdose incidents could occur if people aren’t aware and extra vigilant that potentially toxic substances are present in our community,” says Catherine MacDonald, Substances and Harm Reduction Coordinator with the HKPR District Health Unit.
The Health Unit reminds anyone who uses drugs (or those who know someone who does) to follow these safety tips:
- Test a small amount of drug before you use.
- Never use alone.
- Ensure that 9-1-1 can be contacted in the event of an overdose.
- Avoid mixing your drugs.
- Keep a naloxone kit on hand. You can get a naloxone kit at most pharmacies and needle exchange sites.
- If you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677), or use a buddy system and call a friend.
Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the victim can get to a hospital for treatment. Many local police and emergency responders already carry naloxone. Free kits are also available to people who use opioids, as well as their family and friends, at participating pharmacies in Kawartha Lakes. To find exact locations for free naloxone kits, visit the Ontario government website (www.ontario.ca/naloxone).
MacDonald also encourages people to intervene if they see someone who is overdosing. They should call 9-1-1 and give the person naloxone. She notes the Good Samaritan Act protects anyone trying to help in an emergency from possible legal repercussions. The Good Samaritan Drug Overdose Act also protects people on the scene of an overdose from being charged for possessing or using drugs.
Signs of an overdose include: very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person.
supplied content/CBC image